|Year : 2022 | Volume
| Issue : 2 | Page : 127-129
Artesunate-induced vasculitis in an empirically treated patient with febrile illness
Ritika Sud1, Ridhi Chhabra2, Niharika Aggarwal1, Lalit Kumar Gupta2
1 Department of Medicine, Lady Hardinge Medical College, New Delhi, India
2 Department of Pharmacology, Lady Hardinge Medical College, New Delhi, India
|Date of Submission||12-Oct-2021|
|Date of Decision||19-Oct-2021|
|Date of Acceptance||21-Oct-2021|
|Date of Web Publication||21-Mar-2022|
Dr. Ridhi Chhabra
Department of Pharmacology, Lady Hardinge Medical College, New Delhi - 110 001
Source of Support: None, Conflict of Interest: None
A 55-year-old female presented to the emergency department with maculopapular rashes involving whole body following administration of intravenous artesunate for an acute febrile illness. Leukocytoclastic vasculitis (LCV) was diagnosed with the help of a biopsy, and causes for the condition other than drug induced were investigated and ruled out. Almost 10% of the LCV cases are caused by drugs; however, a literature search did not reveal any documented case of Artesunate-induced vasculitis. We suggest that patients on Artesunate therapy should be monitored for signs and symptoms of LCV.
Keywords: Artesunate, drug induced vasculitis, leukocytoclastic vasculitis
|How to cite this article:|
Sud R, Chhabra R, Aggarwal N, Gupta LK. Artesunate-induced vasculitis in an empirically treated patient with febrile illness. Indian J Med Spec 2022;13:127-9
|How to cite this URL:|
Sud R, Chhabra R, Aggarwal N, Gupta LK. Artesunate-induced vasculitis in an empirically treated patient with febrile illness. Indian J Med Spec [serial online] 2022 [cited 2022 Aug 14];13:127-9. Available from: http://www.ijms.in/text.asp?2022/13/2/127/339995
| Introduction|| |
Artesunate is an antimalarial agent which acts by increasing the oxidant stress on the intraerythrocytic plasmodia. The most common adverse reactions of artesunate include anemia, transaminitis, thrombocytopenia, hyperbilirubinemia, acute renal failure, leukocytosis, acute respiratory distress syndrome, lymphopenia, neutropenia, disseminated intravascular coagulation, elevated creatinine, pneumonia, pulmonary edema, rash, abdominal pain, vomiting, and diarrhea.
Rare side effects reported are Stevens–Johnson syndrome, urticaria, delayed hemolysis, and immune hemolytic anemia. Following is the case report of a 55-year-old female who developed leukocytoclastic vasculitis possibly caused by artesunate. To the best of our knowledge, there are no data available related to artesunate-induced vasculitis.
| Case Report|| |
A 55-year-old female with a history of acute febrile illness for 10–14 days, associated with headache was given injection artesunate intravenously empirically for 2 days before coming to our center following which she developed maculopapular rash on bilateral lower limbs [Figure 1] which gradually progressed to involve rest of the body [Figure 2] not associated with ulceration or nodular lesions. She had no history of hypertension/diabetes mellitus/psychiatric illness/or any other chronic disease. She also experienced altered sensorium 1 day prior to arrival at our center. She denied the use of non-steroidal anti-inflammatory drugs, steroids, herbal medications, or any other over-the-counter medication. General physical examination was unremarkable except bilateral pitting pedal edema. On central nervous system (CNS) examination, signs of meningeal irritation, neck rigidity and Kernig's sign were elicitable. On local examination, there were multiple ecchymoses of size ranging 0.5 cm × 1 cm to 5 cm × 7 cm spread all over the body, predominantly over lower limbs, buttocks, upper limbs, and dorsum of the nose. There were petechiae present on palms and soles with no involvement of oral mucosa. The rest of the systemic examination was normal. Laboratory examination done on day 1 revealed hemoglobin of 8.4 g % and total leukocyte count of 10,800/mm3 with normal differential and platelet counts. The erythrocyte sedimentation rate was 68/1st h. Serum bilirubin was 1.2 mg/dL. Serum aspartate aminotransferase, serum alanine aminotransferase, and serum alkaline phosphatase were 64, 76, and 132 IU/L, respectively. The international normalized ratio was 1.2, and D-dimer was 900 ng/ml. Serum urea and creatinine were 67 and 1.6 mg/dL, respectively. Infectious serology and antigen testing including those for dengue, malaria, chikungunya, HSV, Epstein–Barr Virus, CMV, Salmonella More Details, hepatitis B surface antigen, anti-HAV, anti-HEV, anti-HCV, and HIV were negative. Blood, urine culture, cerebrospinal fluid, and throat swab were sterile. Urine routine and microscopy and cerebrospinal fluid biochemistry were within normal limits. Mantoux test was negative. Reverse transcription polymerase chain reaction for COVID-19 infection was also negative. C-reactive protein was raised (195.2 mg/dL), lactate dehydrogenase was 547 (U/L). Rheumatoid factor, antinuclear antibodies, perinuclear/nuclear anti-neutrophil cytoplasmic antibodies (P-ANCA) and cytoplasmic anti-neutrophil cytoplasmic antibodies (C-ANCA) were also negative. Electrocardiogram showed right bundle branch block with sinus tachycardia. Chest roentogram and noncontrast computed tomography head showed no abnormality. Ultrasonography of the abdomen revealed mild ascites. Skin biopsy showed leukocytoclastic vasculitis (LCV). The patient was diagnosed with aseptic meningitis with artesunate-induced LCV.
Artesunate was stopped, and the patient was started on systemic steroids and supportive treatment. The rash started to resolve within a week of stoppage of artesunate. On day 10, the patient experienced abdominal distension and was then diagnosed with colonic perforation with peritonitis, for which surgical colonic repair with ileostomy was done on day 12. Histopathology report of the edge of the perforation showed mucosal ulceration with acute on chronic inflammation of submucosa infiltrating into muscularis propria with no atypical cells.
| Discussion|| |
LCV is defined histologically as a predominantly neutrophilic perivascular infiltrate affecting the cutaneous postcapillary venules. The condition is most commonly idiopathic but can be associated with drugs, malignancies, infections, or connective tissue disorders. Its clinical features are generally nonblanching palpable purpura on gravity-dependent body parts. Other clinical features include urticaria, ulcers, nodules, or hemorrhagic bullae. Myalgia, arthralgia, and other symptoms related to the involvement of internal organ can also be seen in patients. Diagnosis of LCV is confirmed by histopathological evaluation of the biopsy from the lesion with support of additional laboratory tests performed for systemic involvement and its etiology. Drugs are responsible for about 10% of LCV cases, and most common drugs associated with vasculitis are propylthioruacil, hydralazine, minocycline, allopurinol, D-penicillamine, sulfasalazine, penicillin, cephalosporins, and several immunomodulating agents. Hypersensitivity or drug-induced vasculitis is defined by the following five criteria proposed by the American College of Rheumatology: (1) age >16 at disease onset, (2) history of taking a medication at onset that may have been a precipitating factor, (3) the presence of palpable purpura, (4) the presence of maculopapular rash, and (5) a biopsy demonstrating granulocytes around an arteriole or a venule (LCV). Our patient met 4 out of 5 criteria, and there was no history suggestive of connective tissue disorder or viral prodrome in our patient. Because artesunate was the recent drug to which she was exposed, it was thought to be the etiological trigger. In addition, the improvement and resolution of rash after discontinuation of drug supported the diagnosis.
| Conclusion|| |
This is a rare presentation of artesunate-induced LCV. Causality assessment for the same was done using WHO-UMC scaling, and Naranjo adverse drug reaction probability scale (score-4) and artesunte were possibly associated with LCV. This case is being presented to sensitize physicians regarding this unique and rare adverse event associated with the use of artesunate.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Bxsarradell LB, Fitton A. Artesunate. A review of its pharmacology and therapeutic efficacy in the treatment of malaria. Drugs 1995;50:714-41.
Russell JP, Gibson LE. Primary cutaneous small vessel vasculitis: Approach to diagnosis and treatment. Int J Dermatol 2006;45:3-13.
Ha YJ, Han YJ, Choi YW, Myung KB, Choi HY. Sibutramine (reductil®)-induced cutaneous leukocytoclastic vasculitis: A case report. Ann Dermatol 2011;23:544-7.
Grau RG. Drug-induced vasculitis: New insights and a changing lineup of suspects. Curr Rheumatol Rep 2015;17:71.
Al-Busafi SA, Al-Suleimani A, Al-Hamadani A, Rasool W. Tenofovir-induced leukocytoclastic vasculitis. Oman Med J 2017;32:429-31.
Rivas S, Pandya AG, Dominguez AR. Drug-induced vasculitis. In: Cutaneous Drug Eruptions. Springer Verlag London Ltd; 2015. p. 77-85.
Calabrese LH, Michel BA, Bloch DA, Arend WP, Edworthy SM, Fauci AS, et al.
The American college of rheumatology 1990 criteria for the classification of hypersensitivity vasculitis. Arthritis Rheum 1990;33:1108-13.
[Figure 1], [Figure 2]